Arkansas, 2011

Flash Flood and Hail in Arkansas, July 29 to 31, 2011

July 29 to 31, 2011 · NWS LZK · 10 events in 6 counties and zones

A large ridge of high pressure that had been over Arkansas shifted slightly to the east. This allowed somewhat more instability over the state, and when combined with unusually hot temperatures and plenty of humidity, led to the development of a few severe storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$389,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

A large ridge of high pressure that had been over Arkansas shifted slightly to the east. This allowed somewhat more instability over the state, and when combined with unusually hot temperatures and plenty of humidity, led to the development of a few severe storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 29, 11:09 AM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Jul 29, 11:09 AM CST, 1 hour 21 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1209 PM CDT FRI JUL 29 2011

.DISCUSSION...

UPDATED FOR 18Z AVIATION DISCUSSION BELOW...

&&

.AVIATION...

MOIST UNSTABLE AIR MASS WILL TRIGGER SCATTERED TO WIDESPREAD
SHRA/TSRA THROUGH MUCH OF THE AFTERNOON...WITH DIMINISHED VIS AND
CIGS UNDER AND IN VICINITY OF THIS ACTIVITY. BY THIS EVENING...THE
EXTENT OF THE SHRA/TSRA ACTIVITY WILL DISSIPATE...THOUGH MORNING
FOG AND LOW CIGS WILL BE POSSIBLE...ESPECIALLY IN AREAS THAT SEE
AMPLE RAINFALL. SCT SHRA/TSRA WILL AGAIN BE POSSIBLE FOR
SAT...WITH SHRA MENTIONED AT ALL TERMINALS.

&&

PREV DISCUSSION... /ISSUED 350 AM CDT FRI JUL 29 2011/

SHORT TERM...TODAY THROUGH MONDAY NIGHT

SFC HIGH PRES WAS CENTERED OVR THE SERN PART OF THE NATION EARLY
THIS MRNG...WITH S/SELY WIND FLOW NOTED ACRS THE FA. INCRSG WAA IS
RESULTING IN LOW CLOUD FORMATION OVR PARTS OF ERN AR ATTM AND EXPECT
THIS TREND TO CONT THRU THE MRNG HRS.

MAIN FCST FOCUS FOR THE FIRST PART OF THE SHORT TERM WL BE CONVECTIVE
TRENDS. EVEN THOUGH THERE ARE NO SIG FORCING FEATURES FOR STORMS TO
INITIATE...LOOKS LIKE DAYTIME HEATING WL PROVIDE THE MAIN FOCUS FOR
STORM FORMATION TODAY AND AGAIN ON SAT. ACTIVITY ACRS NRN PARTS OF
AR WL ALSO BE AIDED BY A FNTL BNDRY THAT WL SAG SWD INTO SRN MO
LATER TODAY/TNGT AND EVENTUALLY STALL OUT.

MOS POPS HAVE CONTD TO INCRS OVR THE PAST SEVERAL RUNS FOR MOST
AREAS. OPTED TO GO WITH LIKELY POPS FOR SERN AR THIS AFTN...WHERE
LOW LVL RH WL BE MORE ABUNDANT. STILL CANNOT RULE OF A FEW SVR
STORMS BOTH DAYS...WITH DAMAGING WINDS THE MAIN CONCERN. LOCALLY HVY
RAINFALL WL ALSO BE LIKELY...WITH FCST PW VALUES IN EXCESS OF 2
INCHES OVR MUCH OF THE AREA.

BY SUN AND MON...THE UPR RDG WL AGAIN RE-ESTABLISH ITSELF ACRS THE
MID SOUTH. AS A RESULT...HIGH TEMPS ARE EXPECTED TO CLIMB ABV
SEASONAL NORMS...WITH RAIN CHCS ONCE AGAIN ON THE DECREASE.

CLOUDS AND RAIN CHCS WL KEEP HIGH TEMPS SEVERAL DEGREES LOWER THE
TWO DAYS...WITH HEAT INDICES RMNG BLW ADVY CRITERIA. IT DOES APPEAR
THAT HEADLINES WL BE NEEDED ONCE AGAIN FOR THE FA HEADING INTO SUN
AND BEYOND.

LONG TERM...TUESDAY THROUGH THURSDAY

HOT AND DRY CONDITIONS RETURN FOR THE EXTENDED PERIOD. A LARGE AREA
OF HIGH PRESSURE WILL BUILD OVER THE CENTER PART OF THE
COUNTRY...CUTTING OFF ANY GULF MOISTURE AVAILABLE TO ARKANSAS. WILL
NOT INCLUDE ANY PRECIPITATION THROUGH THE EXTENDED PERIOD.
TEMPERATURES IN THE UPPER 90S TO AROUND 100 DEGREES WILL RETURN
THROUGH THURSDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     92  73  94  74 /  50  30  40  20
CAMDEN AR         92  75  95  74 /  50  30  40  20
HARRISON AR       94  72  93  72 /  50  30  40  20
HOT SPRINGS AR    93  75  94  76 /  50  30  40  20
LITTLE ROCK   AR  93  75  93  76 /  50  30  40  20
MONTICELLO AR     91  75  93  75 /  50  30  40  20
MOUNT IDA AR      93  73  95  74 /  50  30  40  20
MOUNTAIN HOME AR  92  72  94  73 /  50  30  40  20
NEWPORT AR        92  73  93  75 /  50  30  40  20
PINE BLUFF AR     91  74  92  75 /  50  30  40  20
RUSSELLVILLE AR   94  74  94  75 /  50  30  40  20
SEARCY AR         92  75  92  74 /  50  30  40  20
STUTTGART AR      91  76  92  76 /  50  30  40  20
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

AVIATION...62
Hazardous weather outlook, Jul 29, 4:00 AM CST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT FRI JUL 29 2011

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-301000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
500 AM CDT FRI JUL 29 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT
MORE CLOUDS ARE EXPECTED TODAY AS AN UPPER LEVEL SYSTEM MOVES
THROUGH THE AREA. THIS WILL LEAD TO COOLER TEMPERATURES AND BETTER
CHANCES OF SHOWERS AND THUNDERSTORMS. A CHANCE OF PRECIPITATION IS
EXPECTED IN ALL AREAS AND WILL BE MOST LIKELY SOUTHEAST. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...THOUGH A FEW STORMS COULD BECOME
SEVERE THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH WEDNESDAY

COOLER TEMPERATURES AND MOSTLY CLOUDY TO CLOUDY CONDITIONS ARE
EXPECTED SATURDAY AND SUNDAY AS A SYSTEM BRINGS AFTERNOON SHOWERS
AND THUNDERSTORMS. THE HOT AND HUMID WEATHER WILL RETURN MONDAY.

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE...
MAINLY IN THE AFTERNOON TO EARLY EVENING HOURS...THROUGH MONDAY. THE
BEST CHANCES FOR STORMS WILL BE SATURDAY. ISOLATED STRONG TO SEVERE
STORMS ARE POSSIBLE IN THE AFTERNOON TO EVENING...BUT THE OVERALL
THREAT OF SEVERE STORMS WILL BE LOW. THE MAIN THREAT OF ANY SEVERE
STORM WILL BE DAMAGING WINDS. TUESDAY AND WEDNESDAY WILL BE DRY AND
HOT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

51

The radar

The Little Rock radar (KLZK), 156 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 3 hail, 1 flash flood. Local standard time, as filed.

Flash Flood, Izard

When
July 29, 12:30 PM CST to 2:00 PM CST
Where
Izard County, 1.17 mi NE of Franklin to 1.52 mi ESE of Franklin
Cause
Heavy Rain
Property damage
$5,000
Reported by
Post Office
Coordinates
36.184, -91.767

Flash flooding occurred on Arkansas 56 east of Franklin toward Myron.

Hail, Pulaski

When
July 30, 12:53 PM CST
Where
Pulaski County, 3 mi NE of Jacksonville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.901, -92.063

Hail, White

When
July 30, 2:21 PM CST
Where
White County, Plainview
Measured
1 in hail
Reported by
Public
Coordinates
35.320, -91.680

Thunderstorm Wind, White

When
July 30, 2:21 PM CST
Where
White County, Plainview
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
35.320, -91.680

Several large trees were blown down around Plainview.

Thunderstorm Wind, Saline

When
July 31, 2:05 PM CST
Where
Saline County, Bryant
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
34.600, -92.480

A shed was blown onto a fence.

Thunderstorm Wind, Pulaski

When
July 31, 2:10 PM CST
Where
Pulaski County, 1 mi N of Maumelle
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
34.885, -92.400

Large limbs were blown down onto a recreational vehicle, causing significant damage to the RV.

Thunderstorm Wind, Pulaski

When
July 31, 2:15 PM CST
Where
Pulaski County, 1.96 mi SSE of Gravel Ridge
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
34.843, -92.191

Trees, power lines, and power poles were blown down in Sherwood. Several of the trees landed on houses.

Thunderstorm Wind, Pulaski

When
July 31, 2:47 PM CST
Where
Pulaski County, 1 mi SW of Sweet Home
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
34.670, -92.242

Several large trees were blown down.

Hail, Grant

When
July 31, 3:00 PM CST
Where
Grant County, 2 mi S of Sheridan
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.271, -92.400

Thunderstorm Wind, Ouachita

When
July 31, 5:30 PM CST
Where
Ouachita County, 0.91 mi S of Camden
Measured
65 kt (75 mph) estimated gust
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
33.567, -92.829

Near the junction of U.S. 79/287 and Arkansas 7, much of the roof of an old motel was blown off, as was part of the back wall of the building. Although the motel was unoccupied, many of the rooms were being used to store furnishings. The roofing material from the motel was blown behind the building, covering Dunning St. with debris, and knocking down power poles and transformers. Some of the debris blew across the street, damaging a vacant house. An occupied motel had some shingles removed from its roof. A number of trees were blown down in the area, including Carnes Park. Trees landed on residences on Mt. Holly Rd., Cherry St., and Cuba Cir. At the sheriff's office, a two-car carport was picked up and thrown, damaging an antique patrol car and some fences. At Camden Fairview High School, the roof was rolled up on an outbuilding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318509, 318513, 318510, 318512, 318518, 318520, 318517, 318521, 318515, 318537.